Alert archive / Kansas / High Wind Watches in 2017
High Wind Watch 2, NWS Goodland, KS
NWS Goodland, KS issued this high wind watch at Mar 23, 2017, 3:30 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas. It took effect at Mar 24, 2017, 3:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 23, 2017, 3:30 AM MDT (09:30 UTC)
- In effect from
- Mar 24, 2017, 3:00 AM MDT
- Expired
- Mar 23, 2017, 1:22 PM MDT
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 19 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3089 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915 WWUS73 KGLD 230930 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 330 AM MDT Thu Mar 23 2017 .A strong storm system will move out of the southern Rockies tonight and into the central Plains on Friday. It will bring very strong northerly winds with gusts of up to 65 mph possible beginning late tonight in northeast Colorado and Friday morning in parts of northwest Kansas. COZ090>092-232100- /O.NEW.KGLD.HW.A.0002.170324T0900Z-170325T0000Z/ Yuma County-Kit Carson County-Cheyenne County- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 330 AM MDT Thu Mar 23 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... The National Weather Service in Goodland has issued a High Wind Watch...which is in effect from late tonight through Friday afternoon. * Peak Winds...north winds gusting up to 65 mph. * Timing/Duration...after midnight tonight through Friday afternoon. * Other Impacts...reduced visibility in blowing dust and blowing snow will be possible. Travel along Interstate 70, Highway 59 and Highway 40 in northeast Colorado may become hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and possible high wind warnings. && $$ KSZ001-002-013-014-027-028-041-042-232100- /O.NEW.KGLD.HW.A.0002.170324T1200Z-170325T0000Z/ Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita- Including the cities of St. Francis, Bird City, Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, and Leoti 330 AM MDT Thu Mar 23 2017 /430 AM CDT Thu Mar 23 2017/ ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... The National Weather Service in Goodland has issued a High Wind Watch...which is in effect from Friday morning through Friday afternoon. * Peak Winds...northerly winds gusting up to 60 mph. * Timing/Duration...Friday morning through Friday afternoon. * Other Impacts...reduced visibility in blowing dust will be possible, including along Interstate 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and possible high wind warnings. && $$
1 follow-up statement
982 WWUS73 KGLD 231922 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 122 PM MDT Thu Mar 23 2017 .A strong storm system will move out of the southern Rockies tonight and into the central Plains on Friday. It will bring very strong northerly winds with gusts of up to 65 mph after midnight tonight in northeast Colorado spreading into northwest Kansas Friday morning. COZ090>092-240600- /O.UPG.KGLD.HW.A.0002.170324T0900Z-170325T0000Z/ /O.NEW.KGLD.HW.W.0003.170324T0900Z-170325T0000Z/ Yuma County-Kit Carson County-Cheyenne County- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 122 PM MDT Thu Mar 23 2017 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT FRIDAY... The National Weather Service in Goodland has issued a High Wind Warning...which is in effect from 3 AM to 6 PM MDT Friday. The High Wind Watch is no longer in effect. * Peak Winds...north winds gusting up to 65 mph. * Timing/Duration...after midnight tonight through Friday afternoon. * Other Impacts...Locations that receive less precipitation may see reduced visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$ KSZ001-002-013-014-027-028-041-042-240600- /O.UPG.KGLD.HW.A.0002.170324T1200Z-170325T0000Z/ /O.NEW.KGLD.HW.W.0003.170324T1200Z-170325T0000Z/ Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita- Including the cities of St. Francis, Bird City, Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, and Leoti 122 PM MDT Thu Mar 23 2017 /222 PM CDT Thu Mar 23 2017/ ...HIGH WIND WARNING IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ FRIDAY... The National Weather Service in Goodland has issued a High Wind Warning...which is in effect from 6 AM MDT /7 AM CDT/ to 6 PM MDT /7 PM CDT/ Friday. The High Wind Watch is no longer in effect. * Peak Winds...northerly winds gusting up to 60 mph. * Timing/Duration...Friday morning through Friday afternoon. * Other Impacts...Locations that receive less precipitation may see reduced visibility in blowing dust, including parts of Interstate 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Mar 23, 3:07 AM MDT, 23 minutes earlier.
Area forecast discussion, Mar 23, 3:07 AM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
307 AM MDT Thu Mar 23 2017
.SHORT TERM...(Today through Saturday)
Issued at 306 AM MDT Thu Mar 23 2017
After morning fog and low clouds erode, expecting partly sunny
skies. Lee trough/dry line will sharpen up during the afternoon
roughly along Hwy 25/83 from Culbertson to Scott City, following
the latest HRRR guidance. West of the dry line, still looking at
critical fire weather conditions as dew points plummet and winds
increase. As the upper trough begins to emerge from the southern
Rockies and temperatures cool aloft, coupled with very warm
surface temperatures, weak to moderate instability will develop
along and east of the dry line. However, that region also remains
capped for much of the afternoon, with only a very small window of
opportunity late in the afternoon for surface based convection to
initiate. So while confidence may be lacking and pops relatively
low, any storms that do develop will be in a highly sheared, low
moisture environment. LCLs will be very high, 10kft or above,
suggesting wind will be the primary threat with stronger storms,
with hail a secondary threat. Given the high LCLs, the tornado
risk seems rather low despite the good deep layer shear.
A fairly substantial dry slot overtakes the southern/eastern
areas later this evening which will end the thunderstorm threat.
After midnight, the upper low closes off and deepens in southwest
Kansas and a trowal develops on the backside, resulting in a
significant band of wraparound precipitation in northeast
Colorado. Rain will likely be changing to or mixed with snow
late, with far western areas of Kit Carson/Cheyenne counties of
Colorado possibly seeing some accumulations. Confidence is rather
low given the warm surface temperatures, but will need to be
looked at again closely since there is the potential for several
inches of wet snow and blowing snow. This band of precipitation
will gradually move east through the day on Friday with
high/categorical pops. The precipitation could also mix down
strong winds to the surface late tonight in northeast Colorado,
and through the day on Friday in parts of northwest Kansas. Issued
a high wind watch for areas most likely to see the strongest
winds. Precipitation will wind down Friday night as the upper low
pulls away.
Skies will be clearing for Saturday as shortwave ridge rebuilds in
the wake of the upper low. Temperatures will rebound to near or
slightly above normal with light winds.
.LONG TERM...(Sunday through Wednesday)
Issued at 306 AM MDT Thu Mar 23 2017
Precipitation chances continue in the extended as a couple
disturbances impact the region. Temperatures remain near to above
normal during the period.
On Sunday, a relatively weak upper trough moves from Colorado across
Kansas, generating chances for rain showers for the area. Some snow
showers could mix in during the overnight hours mainly west of the
Colorado border where temperatures are colder. On Monday, a
shortwave ridge develops behind this disturbance and ahead of the
next trough forming over the west coast. Dry weather is anticipated
through the evening.
A potentially strong system moves into and across the desert
southwest late Monday through the end of the extended. There is
still a lot of uncertainty with the track and timing of this system,
but another period of rain is expected with it midweek.
Highs start out in the mid 50s to mid 60s on Sunday, warm into the
low/mid 60s area wide on Monday and Tuesday, and dip back into the
50s on Wednesday. Lows generally remain in the 30s throughout.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1122 PM MDT Wed Mar 22 2017
Low level moisture return will result in low clouds developing at
both KGLD and KMCK during the overnight hours and into early
Thursday morning. Some fog may also develop, but with the breezy
conditions thinking any visibility reductions will be brief. As
mixing commences Thursday morning, ceilings will lift and south
to southwest winds will increase with gusts up to 30kts through
the afternoon and early evening. Scattered thunderstorms will
develop Thursday evening with the approach of an upper level
system, some may produce large hail and gusty winds.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ today to 7 PM MDT /8
PM CDT/ this evening for KSZ001-013-027-041.
High Wind Watch from Friday morning through Friday afternoon for
KSZ001-002-013-014-027-028-041-042.
CO...Red Flag Warning from noon today to 7 PM MDT this evening for
COZ252>254.
High Wind Watch from late tonight through Friday afternoon for
COZ090>092.
NE...Red Flag Warning from noon today to 7 PM MDT this evening for
NEZ079.
&&
SHORT TERM...024
LONG TERM...JBH
AVIATION...024Hazardous weather outlook, Mar 22, 4:10 PM MDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 410 PM MDT Wed Mar 22 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232215- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 410 PM MDT Wed Mar 22 2017 /510 PM CDT Wed Mar 22 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a slight risk for severe thunderstorms across the area Thursday afternoon and evening. Large hail up to two inches in diameter and damaging winds in excess of 60 mph will be the main threats. Critical fire weather conditions are forecast Thursday for counties along and west of the Colorado border. Strong wind gusts to 60 mph are possible Friday across the Tri-State Region. In addition, precipitation may change to snow for locations west of Highway 27. Light accumulations and reduced visibility are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:22 PM MDT | High Wind Warning | GLD | Cheyenne, Kit Carson, Yuma | 23 hr |
| Mar 23, 2:43 PM MDT | Winter Weather Advisory | GLD | Cheyenne, Kit Carson, Yuma | 20 hr |
| Mar 23, 4:37 PM MDT | Special Weather Statement | GLD | Gove | 8 min |
| Mar 23, 4:46 PM MDT | Special Weather Statement | GLD | Gove | 14 min |
| Mar 23, 5:04 PM MDT | Special Weather Statement | GLD | Gove | 11 min |
| Mar 23, 5:32 PM MDT | Special Weather Statement | GLD | Wichita | 13 min |
Nearby
High Wind Watches in Kansas, 2017High Wind Watches in Colorado, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.